Wyoming, 2017High Wind in Wyoming, November 1 to 4, 2017
November 1 to 4, 2017 · NWS CYS · 5 events in 1 county or zone
A localized tight pressure gradient produced a brief period of high winds over portions of the North Snowy Range foothills.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A localized tight pressure gradient produced a brief period of high winds over portions of the North Snowy Range foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 1, 10:10 AM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Nov 1, 10:10 AM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1110 AM MDT Wed Nov 1 2017
.SHORT TERM...(Today-Thursday night)
Issued at 339 AM MDT Wed Nov 1 2017
Latest GOES Derived High Density Winds at 06z were showing 250mb
wind speeds approximately 20 to 25kts lower than the 06z GFS/NAM
solutions. The KCYS VWP also validates the GOES wind speeds at
this level. However, the KCYS VWP is still showing 70kts at
4000-5000ft above the surface. As a result, we are still confident
that this high wind event should pan out today. Although, we are a
bit concerned that the models may be overdoing wind speeds a bit
above 500mb. If we do mix out to this level, then wind speeds may
not be as high in the afternoon with the potential for greater
wind speeds in the morning. Although, this will all be dependent
on the cloud cover. With all of that said, it appears like the
High Wind Warning looks be on track today, and did not make too
many changes to current forecast. These wind speeds should
diminish fairly quickly this evening, except in Arlington where
they will be a little slower to diminish in response to the next
potential vorticity anomaly moving through the northern half of
the state.
As this potential vorticity anomaly moves through northern
Wyoming tonight, it may induce some 700-600mb frontogenesis
across that region. The best location for this frontogenesis will
be mainly north of a Douglas to Lusk line. In fact, this area may
see at least 2 inches of snow with some narrow bands of 3 to 4
inches. As a result, we went ahead and issued a Winter Weather
Advisory for this region from 03z-15z Thursday. After this snow
clears out around daybreak, we should see clearing skies by mid
afternoon.
.LONG TERM...(Friday through Tuesday)
Issued at 339 AM MDT Wed Nov 1 2017
We should see a nice warming trend through the early part of the
weekend.
This is in response to an upper level trof digging across the
Pacific northwest. However, this trof may send a frontal boundary
through the region on Sunday along with a chance of rain showers for
much of the plains and snow to the mountains. The cool trend is
expected to continue through early next week as the upper level trof
slowly moves east through the northern Rockies into the northern
Plains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)
Issued at 1110 AM MDT Wed Nov 1 2017
VFR over all terminals into this evening then some MVFR/IFR cigs
should move over KCDR and KAIA after about 04Z with some light snow
also expected after 04Z for KCDR. Otherwise strong westerly winds
through this afternoon from KRWL to KCYS with some gusts over 50
kts. Winds diminishing late this afternoon into this evening as a
cool front drops south over the plains and turns wind fairly light
northerly.
&&
.FIRE WEATHER...
Issued at 339 AM MDT Wed Nov 1 2017
Strong west to northwest winds are expected today along with very
dry conditions. This will result in elevated to critical fire
weather conditions in Fire Weather Zone 310 and 313. We decided to
hold off on a Red Flag Warning today, due to some moisture
increasing above the boundary layer which will limit drying in the
afternoon hours. In addition, the cloud cover may limit afternoon
afternoon heating/mixing. At this point, we are forecasting minimum
relative humidity values between 15 and 20 percent in the southern
Nebraska Panhandle with 20 to 25 in the southern portions of
southeast Wyoming. However, the day shift may need to monitor this
see if these dewpoints drop more than expected, because wind speeds
will be definitely be in the Red Flag Criteria range.
The remainder of the week into the weekend will be mostly dry along
with mild temperatures as an upper level ridge builds over the area.
There may be some elevated fire weather conditions as we head in the
weekend, but critical fire weather conditions are not expected at
this time.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 PM MDT this evening for WYZ104>107-
109- 110-113-115>118.
High Wind Warning until 3 PM MDT this afternoon for WYZ101.
Winter Weather Advisory from 9 PM this evening to 9 AM MDT
Thursday for WYZ101-102.
NE...None.
&&
SHORT TERM...REC LONG TERM...CLH AVIATION...RE FIRE WEATHER...RECHazardous weather outlook, Nov 1, 3:41 AM MST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
441 AM MDT Wed Nov 1 2017
WYZ101>119-021045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
441 AM MDT Wed Nov 1 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds between 50 and 60 mph can be expected across much of
southeast Wyoming today. Wind speeds may reach 70 to 80 mph in
the wind corridors of Arlington and Bordeaux. See the latest High
Wind Warning for the latest information.
Snow is expected to develop mainly north of a Douglas to Lusk
line tonight into early Thursday morning. See the latest Winter
Weather Advisory for further details.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
No hazardous weather is expected at this time.
.Spotter information statement...
Skywarn spotter activation is not anticipated today or tonight.
NEZ002-003-019>021-054-055-095-096-021045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
441 AM MDT Wed Nov 1 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Elevated to critical fire weather conditions are possible this
afternoon across the southern Nebraska panhandle. This is due to
gusty wind speeds between 30 and 40 mph and low humidity values.
There is also a chance of light snow in the extreme northern
panhandle tonight into early Thursday morning. Snow accumulation
will generally be less than one inch.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO hazardous weather is expected at the time.
.Spotter information statement...
Skywarn spotter activation is not anticipated today or tonight.
In the hours before
Local storm report, Nov 1, 12:02 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
102 PM MDT WED NOV 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM NON-TSTM WND GST 13 WNW LARAMIE 41.38N 105.81W
11/01/2017 M68 MPH ALBANY WY DEPT OF HIGHWAYS
THIS IS WYDOR SITE HERRICK LANE. SUSTAINED WIND 53 MPH.
&&
DDEALLocal storm report, Nov 1, 12:04 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
104 PM MDT WED NOV 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM NON-TSTM WND GST 13 WNW LARAMIE 41.38N 105.81W
11/01/2017 M68.00 MPH ALBANY WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE HERRICK LANE. SUSTAINED WIND 53 MPH.
&&
DDEALLocal storm report, Nov 1, 12:07 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
107 PM MDT WED NOV 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM NON-TSTM WND GST CHEYENNE 41.15N 104.79W
11/01/2017 M66 MPH LARAMIE WY ASOS
&&
DDEALLocal storm report, Nov 1, 12:15 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT WED NOV 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM NON-TSTM WND GST 11 SSE GARRETT 41.96N 105.52W
11/01/2017 E65 MPH ALBANY WY MESONET
THIS IS DODGE CREEK RAWS.
&&
DDEALLocal storm report, Nov 1, 12:27 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
127 PM MDT WED NOV 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.28W
11/01/2017 M58.00 MPH CARBON WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE WAGONHOUND. SUSTAINED WIND 46 MPH.
0115 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
11/01/2017 M68.00 MPH CARBON WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE HALLECK RIDGE. SUSTAINED WIND 53 MPH.
&&
DDEALLocal storm report, Nov 1, 12:32 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
132 PM MDT WED NOV 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM NON-TSTM WND GST WARREN AF BASE 41.15N 104.86W
11/01/2017 M61 MPH LARAMIE WY AWOS
&&
DDEALHigh Wind, North Snowy Range Foothills
- When
- November 1, 12:35 PM MST to 1:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- November 4, 11:55 AM MST to 2:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 04/1310 MST.
High Wind, North Snowy Range Foothills
- When
- November 4, 12:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured a peak wind gust of 58 mph.
High Wind, North Snowy Range Foothills
- When
- November 4, 12:45 PM MST to 1:45 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- November 4, 1:00 PM MST to 1:05 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at County Road 402 measured peak wind gusts of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Hampshire, November 1, 2017$75,000 · 2 events
- High Wind in Wyoming, November 1, 201770 kt wind · 44 events
- Drought in Montana, November 1 to 30, 201715 events
- Winter Storm in Wyoming, November 1 to 2, 20178 events
- Coastal Flood in New York, November 1 to 26, 20177 events
- Winter Storm and Heavy Snow in Montana, November 1, 20177 events
- Winter Storm in Montana, November 1 to 2, 20174 events
- Drought in Hawaii, November 1 to 14, 20174 events
- High Wind in Colorado, November 1, 201781 kt wind · 3 events
- Drought in Hawaii, November 1 to 30, 20173 events
- High Wind in Texas, November 1 to 2, 201758 kt wind · 3 events
- Drought in Illinois, November 1 to 30, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726943, 726940, 726937, 726939, 726938.